EconPapers    
Economics at your fingertips  
 

Numerical methods for controlled Hamilton-Jacobi-Bellman PDEs in finance

Peter A. Forsyth and George Labahn

Journal of Computational Finance

Abstract: ABSTRACT Many nonlinear option pricing problems can be formulated as optimal control problems, leading to Hamilton–Jacobi–Bellman (HJB) or Hamilton– Jacobi–Bellman–Isaacs (HJBI) equations. We show that such formulations are very convenient for developing monotone discretization methods that ensure convergence to the financially relevant solution, which in this case is the viscosity solution. In addition, for the HJB-type equations, we can guarantee convergence of a Newton-type (policy) iteration scheme for the nonlinear discretized algebraic equations. However, in some cases, the Newton-type iteration cannot be guaranteed to converge (for example, the HJBI case), or can be very costly (for example, for jump processes). In this case, we can use a piecewise constant control approximation. While we use a very general approach, we also include numerical examples for the specific interesting case of option pricing with unequal borrowing/lending costs and stock borrowing fees

References: Add references at CitEc
Citations:

Downloads: (external link)
https://www.risk.net/journal-of-computational-fina ... lman-pdes-in-finance (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:rsk:journ0:2160367

Access Statistics for this article

More articles in Journal of Computational Finance from Journal of Computational Finance
Bibliographic data for series maintained by Thomas Paine ().

 
Page updated 2025-03-19
Handle: RePEc:rsk:journ0:2160367